Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 12, 2023, 7:57 PM EST for 5 counties in Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2023, 7:57 PM EST (00:57 UTC)
- Expired
- Jan 12, 2023, 8:45 PM EST
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Emanuel County, GA, Montgomery County, GA, Toombs County, GA, Treutlen County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 105 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 1:06 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS52 KFFC 130057
SVRFFC
GAC107-209-279-283-309-130145-
/O.NEW.KFFC.SV.W.0053.230113T0057Z-230113T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
757 PM EST Thu Jan 12 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Toombs County in southeastern Georgia...
South central Emanuel County in east central Georgia...
Southern Treutlen County in east central Georgia...
Eastern Wheeler County in central Georgia...
Montgomery County in central Georgia...
* Until 845 PM EST.
* At 757 PM EST, severe thunderstorms were located along a line
extending from near Soperton to near Higgston to near Alston to
Spring Hill, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lyons, Soperton, Mount Vernon, Vidalia, Uvalda, Stillmore, Oak
Park, Ailey, Higgston, Santa Claus, Alston, Nunez, Tarrytown,
Ohoopee, New Branch, Lothair, Spring Hill, Barnhill, McNatt Falls
and South Thompson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for central,
southeastern and east central Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3235 8225 3217 8218 3191 8223 3194 8228
3194 8238 3196 8238 3195 8239 3197 8244
3196 8250 3195 8248 3195 8249 3196 8255
3203 8279 3223 8260 3228 8265 3233 8275
3234 8274 3253 8223 3249 8217
TIME...MOT...LOC 0057Z 261DEG 46KT 3235 8256 3224 8249 3211 8255 3200
8272
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
772
WWUS52 KFFC 130136
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
836 PM EST Thu Jan 12 2023
GAC107-209-279-283-309-130145-
/O.EXP.KFFC.SV.W.0053.000000T0000Z-230113T0145Z/
Toombs GA-Emanuel GA-Treutlen GA-Wheeler GA-Montgomery GA-
836 PM EST Thu Jan 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR TOOMBS...SOUTH CENTRAL
EMANUEL...SOUTHERN TREUTLEN...EASTERN WHEELER AND MONTGOMERY COUNTIES
WILL EXPIRE AT 845 PM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM EST for central,
southeastern and east central Georgia.
LAT...LON 3235 8225 3217 8218 3191 8223 3194 8228
3194 8238 3196 8238 3195 8239 3197 8244
3196 8250 3195 8248 3195 8249 3196 8255
3203 8279 3223 8260 3228 8265 3233 8275
3234 8274 3253 8223 3249 8217
TIME...MOT...LOC 0135Z 261DEG 46KT 3242 8201 3231 8194 3218 8200 3207
8217
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 6:58 PM EST, 59 minutes earlier.
Area forecast discussion, Jan 12, 6:58 PM EST, 59 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 658 PM EST Thu Jan 12 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 238 PM EST Thu Jan 12 2023 A Tornado Watch remains in effect until 7PM EST for portions of north and central GA. Wind Advisory in effect until 11PM EST for all of north and central GA. A line of strong to severe thunderstorms is currently pushing through NW GA (just north of the metro) at this hour. Additionally, a smaller secondary line of strong to severe storms has also formed out ahead of this line just NW of Macon. However, the main front is still well to our west just now entering into NW AL per latest MSAS analysis. The CWA remains situated in the warm sector with SSW flow ushering in upper 50s to mid 60 dewpoints. Breaks in the cloud cover have resulted in further destabilization across the area with SBCAPE values ranging from 500 to 1000J/kg. Out ahead of the primary line of thunderstorms DCAPE ranges roughly from 600-700 J/kg. Thus, strong damaging winds remain the primary threat. However, tornadoes are certainly not out of the question, as this line has a history of producing tornadoes (further west in Central AL). 0-1km SRH values per SPC Mesoanalysis range from 200-350 m2/s2 across a good portion of the area. Locally heavy rainfall, particularly with stronger storms could also lead to some localized flooding issues as storms moves through. So needless to say quite an active afternoon and evening is in store for the Peach State. At this hour there are several active Severe Thunderstorm and Tornado Warnings currently in effect. Please stay weather aware! Based on latest CAMs (Convective Allowing Models) the primary line of storms pushes through the ATL metro btwn 3-5PM and past Macon by 6-9PM and finally clearing the area between 9PM-12AM. Winds will quickly shift to the W following the passage of the primary line and eventually to the NW as the cold front moves through. Still anticipating some wrap around moisture associated with this system as the sfc low track northeast. Height falls associated with the upper trough will usher in colder air across the north overnight. All of this to say, some light wintry precipitation across North GA (better chances across the NE GA mtns) will be possible Friday morning as temperatures will be in the 30s. 07 && .LONG TERM... (Saturday morning through next Wednesday) Issued at 238 PM EST Thu Jan 12 2023 High pressure continues to dominate the weather pattern today but things will change Sat afternoon/evening. The ridge is currently centered over AL but will slide east overnight becoming centered over GA Sat. It will weaken a bit as it moves east off the GA/SC coast Sat night/Sun. This will allow the next frontal system to move into NW GA Late Sat afternoon through Sat night. Currently a closed low center is developing across the TX/OK panhandles and will push eastward to the OK/MO/AR borders by 12z Sat. The associated frontal boundary will spread moisture eastward into N GA by late morning mainly in the form of increased cloud cover. By Sat evening The main frontal boundary will be moving through the MS river Valley but it will also be oriented from NE to SW with the top end of the front pushing into NW GA at the same time. Only areas North and West of the ATL area should see precip Sat night with the rest of the area seeing it Sun. Instability is fairly limited with the front so for now only going with showers Sat night but would not be surprised to see a lightning strike or two as it moves into the area Sun. Temperatures tonight will dip back down into the 30s with highs Sat mainly in the 60s. Light southerly flow sets up ahead of the frontal boundary Sat so Sat night lows will only get down into the 40s. This will keep any freezing/frozen precip well north of our area. 01 && .AVIATION... (00Z TAFS) Issued at 658 PM EST Thu Jan 12 2023 |TSRA has finally moved out of the area. Winds may briefly go SSE between 00-02Z, but will gradually re-establish on the SSW side. Winds at 10-15kts could gust up to 25kts for the rest of the evening. CIGS will be low VFR with sct high MVFR overnight. //ATL Confidence...Avi Update... High on all elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 42 49 30 48 / 90 0 0 0 Atlanta 40 44 30 45 / 40 0 0 0 Blairsville 33 39 25 40 / 80 30 20 0 Cartersville 37 44 28 45 / 70 0 0 0 Columbus 42 49 31 50 / 90 0 0 0 Gainesville 41 46 30 45 / 80 10 0 0 Macon 45 52 31 51 / 100 0 0 0 Rome 38 44 30 47 / 30 0 0 0 Peachtree City 39 46 29 47 / 60 0 0 0 Vidalia 48 56 34 51 / 100 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EST this evening for GAZ001>009- 011>016-019>025-027-030>039-041>062-066>076-078>086-089>098- 102>113. && SHORT TERM...07 LONG TERM....01 AVIATION...Vaughn
Hazardous weather outlook, Jan 12, 3:01 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 301 PM EST Thu Jan 12 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-132015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 301 PM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms are ongoing across portions of North and Central GA. The main threats will be damaging wind gusts up to 60 mph, several isolated tornadoes, and frequent lightning. A Tornado Watch remains in effect until 7PM EST for a good portion of the state. A wind advisory also remains in effect until 11 pm to account for strong wind gusts from 30-40 mph ahead of the line which could also bring down trees and powerlines, before storms begin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Light snow showers are expected in extreme north Georgia which could lead to light accumulations of a quarter to a half inch in higher elevations and a dusting in the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Thursday afternoon and Thursday evening across north and central Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jan 12, 7:41 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 1 NE BROOKHAVEN 33.88N 84.33W
01/12/2023 DEKALB GA EMERGENCY MNGR
TORNADO SPOTTED ON GROUND FROM CALDWELL RD
AND REDDING RD. NORTHSIDE OF BROOKHAVEN
AREA.
&&Local storm report, Jan 12, 7:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 3 WNW BIG SPRINGS 33.01N 84.95W
01/12/2023 TROUP GA AMATEUR RADIO
MORE THAN 3 TREES DOWN IN THE AREA OF UPPER
BIG SPRINGS RD AND HWY185.
&&Special weather statement, Jan 12, 7:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
748 PM EST Thu Jan 12 2023
GAZ074-085-097-130115-
Washington GA-Johnson GA-Laurens GA-
748 PM EST Thu Jan 12 2023
...Strong thunderstorms will impact portions of northeastern Laurens,
southeastern Washington and Johnson Counties through 815 PM EST...
At 748 PM EST, a line of strong thunderstorms was along a line
extending from near Tuckers Crossroad to Dublin to near Rentz, and
moving northeast at 55 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dublin, Wrightsville, East Dublin, Adrian, Harrison, Rentz, Spann,
Donovan, Tuckers Crossroad, Minter, Pringle, Lovett, Harlow, New
Home, Meeks, Brewton, Scott and Rockledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for central and
east central Georgia.
&&
LAT...LON 3260 8255 3258 8259 3253 8256 3251 8265
3248 8264 3228 8296 3247 8301 3270 8297
3297 8254 3293 8253
TIME...MOT...LOC 0048Z 229DEG 48KT 3267 8292 3252 8293 3232 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 12, 7:50 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO HIGHLAND MILLS 33.27N 84.29W
01/12/2023 SPALDING GA PUBLIC
SIGNIFICANT DAMAGE TO THE HOBBY LOBBY ROOF
IN GRIFFIN GA. NEAR RIEGAL ST AND PINE DR.
&&Local storm report, Jan 12, 7:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 1 ENE GRIFFIN 33.26N 84.24W
01/12/2023 SPALDING GA PUBLIC
NUMEROUS TREES DOWN IN ROAD IN GRIFFIN NEAR
JACKSON ROAD ELEMENTARY AND PINELEA RD.
&&Local storm report, Jan 12, 7:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 3 ESE GRIFFIN 33.24N 84.21W
01/12/2023 SPALDING GA PUBLIC
TORNADO TOUCHED DOWN JUST EAST OF GRIFFIN ON
HWY 16 NEAR BARROW RD. NUMEROUS TREES DOWN
AND SEMI FLIPPED.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 7:06 PM EST | Tornado Warning | FFC | Dodge, Pulaski, Wilcox | 24 min |
| Jan 12, 7:14 PM EST | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Montgomery, Telfair, Treutlen, Wheeler and 1 more | 46 min |
| Jan 12, 7:29 PM EST | Tornado Warning | FFC | Dodge, Laurens, Montgomery, Telfair, Treutlen, Wheeler | 31 min |
| Jan 12, 7:48 PM EST | Special Weather Statement | FFC | Johnson, Laurens | 27 min |
| Jan 12, 8:02 PM EST | Special Weather Statement | FFC | Wilcox | 28 min |
| Jan 12, 8:43 PM EST | Special Weather Statement | FFC | Montgomery, Telfair, Wheeler | 32 min |
| Jan 12, 9:12 PM EST | Special Weather Statement | FFC | Toombs | 33 min |
| Jan 13, 3:39 AM EST | Winter Weather Advisory | FFC | Dawson, Fannin, Gilmer, Lumpkin, Murray, Pickens and 3 more | 23 hr |
| Jan 13, 2:17 PM EST | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 6 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.